Alert archive / Iowa / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 63, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2009, 10:04 PM CDT for Adair County, Madison County, Union County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2009, 10:04 PM CDT (03:04 UTC)
- Expired
- Jun 17, 2009, 10:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
Counties Adair County, IA, Madison County, IA, Union County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 10:10 PM CDT | TSTM WND DMG | 7 Ene Greenfield, IA | 2.5 FOOT DIAMETER TREE DOWNED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 6:21 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1892 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDMX 180304
SVRDMX
IAC001-121-175-180345-
/O.NEW.KDMX.SV.W.0063.090618T0304Z-090618T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1004 PM CDT WED JUN 17 2009
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MADISON COUNTY IN SOUTH CENTRAL IOWA...
NORTHWESTERN UNION COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
* UNTIL 1045 PM CDT
* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ORIENT...OR 48 MILES SOUTHWEST OF DES MOINES...AND WAS
MOVING NORTHEAST AT 25 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MACKSBURG BY 1030 PM CDT...
WINTERSET BY 1045 PM CDT...
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 97 AND 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.
&&
LAT...LON 4110 9445 4113 9448 4116 9448 4116 9451
4125 9458 4151 9422 4150 9408 4132 9389
TIME...MOT...LOC 0305Z 238DEG 21KT 4123 9441
$$
DONAVON1 follow-up statement
000
WWUS53 KDMX 180320
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1020 PM CDT WED JUN 17 2009
IAC175-180330-
/O.CAN.KDMX.SV.W.0063.000000T0000Z-090618T0345Z/
UNION IA-
1020 PM CDT WED JUN 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN UNION COUNTY IS
CANCELLED...
LAT...LON 4128 9451 4151 9422 4150 9408 4132 9389
4116 9431 4116 9440
TIME...MOT...LOC 0320Z 243DEG 18KT 4125 9435
$$
IAC001-121-180345-
/O.CON.KDMX.SV.W.0063.000000T0000Z-090618T0345Z/
ADAIR IA-MADISON IA-
1020 PM CDT WED JUN 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR MADISON AND SOUTHEASTERN ADAIR COUNTIES...
AT 1020 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE GOLF
BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR ORIENT...OR 44 MILES SOUTHWEST OF DES MOINES...
MOVING NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
MACKSBURG BY 1040 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.
&&
LAT...LON 4128 9451 4151 9422 4150 9408 4132 9389
4116 9431 4116 9440
TIME...MOT...LOC 0320Z 243DEG 18KT 4125 9435
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 7:12 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jun 17, 7:12 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 712 PM CDT WED JUN 17 2009 ...UPDATED AVIATION FORECAST... .SHORT TERM.../TONIGHT/ TRICKY SCENARIO SHAPING UP TONIGHT ACROSS THE AREA...WITH ATMOSPHERE QUITE UNSTABLE AND A COUPLE OF BOUNDARIES ACROSS/NEAR THE AREA. MODERATE RISK OF SEVERE WEATHER CONTINUES ACROSS AREA WHERE WATCH ALREADY IN PLACE...BUT ONGOING DEVELOPMENT CONTINUES TO TRACK MORE EAST SOUTHEAST AND MAY MISS/SKIRT SOUTHWEST/SOUTH CENTRAL IOWA. POTENTIAL FOR FURTHER DEVELOPMENT OVER THE NEXT FEW HOURS IN THAT AREA STILL...SO WILL CONTINUE WITH THE WATCH FOR NOW. NEXT PUSH OF ENERGY MOVING INTO WRN/CNTRL NE AND MAY SET OFF SECONDARY AROUND OF CONVECTION WHICH IS POISED TO MOVE THROUGH SOUTHERN CWA LATE THIS EVENING INTO THE OVERNIGHT WITH DAMAGING WIND STILL THE MAIN SEVERE THREAT. OTHERWISE BOUNDARY IN PLACE ACROSS CENTRAL/NORTH CENTRAL CWA AS WELL...WITH SPC MESOANALYSIS INDICATING DESTABILIZATION ALREADY IN PROGRESS. LOOKS LIKE COULD GET SOME INITIAL DEVELOPMENT WITHIN THE NEXT FEW HOURS ALONG THE FRONTAL BOUNDARY IN PLACE. POTENTIAL COULD ALSO LEAD TO HAVING TO WAIT FOR UPSTREAM ENERGY TO GET ANYTHING GOING UNTIL LATE THIS EVENING...BUT THEN SOUNDINGS INDICATE MORE ELEVATED ACTIVITY LIMITING THE SEVERE THREAT AT THIS TIME. EITHER WAY MOISTURE ON THE INCREASE...AND TO REMAIN ACROSS THE AREA LIMITING OVERNIGHT TEMPS FROM COOLING OFF TOO MUCH AS DEWPOINTS EXPECTED TO REMAIN IN THE UPPER 60S TO LOWER 70S ACROSS THE AREA WITH MOISTURE ADVECTION POINTED DIRECTLY INTO CENTRAL CWA OVERNIGHT. .LONG TERM.../THURSDAY THROUGH TUESDAY/ WILL SEE ACTIVE WX PERSIST INTO THURSDAY AS FRONTAL BOUNDARY LIFTS NORTH THROUGH THE STATE. WL LIKELY SEE THE CAP ACRS SOUTHERN IA ENDING TSRA DURING THE MORNING...HOWEVER WL SEE STRONG INSTABILITY AND EDGE OF CAP IN NORTHERN IA AND WL LIKELY SEE SEVERE STORMS BY LATE AFTERNOON OR EVENING WITH PEAK HEATING. GIVEN THE SUFFICIENT SHEAR AND NEARBY TRIPLE POINT...MAY SEE DECENT TORNADO THREAT BY MID TO LATE AFTERNOON ACRS NORTH CENTRAL AND NORTHWEST AREAS OF IOWA. MOST CONVECTION WL REMAIN ACRS THE NORTH THURSDAY NIGHT...BUT MAY BEGIN TO SPREAD SOUTHWARD OVERNIGHT AS BOUNDARY SLIPS INTO THE STATE. NEXT ROUND OF STORMS EXPECTED ON FRIDAY WITH FINAL SHORTWAVE PASSING THROUGH THE STATE. ANOTHER ROUND OF SEVERE WEATHER IS LIKELY WITH THIS SYSTEM PRIOR TO SHORTWAVE PASSAGE WITH PCPN ENDING FROM WEST TO EAST ON LATE FRIDAY INTO FRIDAY NIGHT. WARMEST TEMPERATURES OF THE SEASON ARE EXPECTED ON THURSDAY WITH THERMAL RIDGE AND CAP IN PLACE ACRS THE SOUTH ALLOWING READINGS INTO THE LOWER 90S THERE. WL SEE SOME QUIET WEATHER ON SATURDAY WITH RIDGING PASSING THROUGH THE AREA...HOWEVER WL BEGIN TO SEE RETURN OF HEAT ON MOISTURE ON SUNDAY WITH THE THREAT OF CONVECTION BEGINNING BY SUNDAY AFTERNOON. AFTER THAT POINT...TIMING AND PLACEMENT OF TSRA CHANCES BECOMES QUITE DIFFICULT AS MEDIUM RANGE MODELS DEPART FROM ONE ANOTHER. HOWEVER...IT DOES APPEAR THAT MUCH MORE SUMMER LIKE TEMPERATURES WILL BE IN STORE WITH READINGS AT OR ABOVE NORMAL FOR NEXT WEEK. && .AVIATION...18/00Z MOIST AND UNSTABLE AIRMASS IN PLACE OVER IOWA. SEVERAL LINES OF STORMS APPROACHING THE TAF SITES. I EXPECT THUNDERSTORMS IN THE WRN TAF LOCATIONS AROUND 06Z SPREADING SE AFT 08Z THROUGH THURSDAY MORNING. ADDITIONAL DEVELOPMENT WILL OCCUR OVER TAF LOCATIONS AFT 22Z AS A FRONTAL BOUNDARY RE-ESTABLISHES ITSELF ACROSS CENTRAL IOWA. MVFR CONDITIONS IN THUNDERSTORMS OTHERWISE VFR CIGS ARE FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION/SHORT TERM...FAB LONG TERM...COGIL
Hazardous weather outlook, Jun 17, 8:33 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 833 AM CDT WED JUN 17 2009 IAZ044>047-057>060-070>073-081>084-092>095-181100- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 833 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE FORECAST FOR LATE THIS AFTERNOON AND TONIGHT WITH A MODERATE RISK OF SEVERE WEATHER. SEVERE STORMS ARE EXPECTED BY LATE EVENING WITH THE MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. A FEW TORNADOES WILL ALSO BE POSSIBLE. LOCALLY HEAVY...AND POTENTIALLY FLOODING RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED AMOUNTS OF UP TO TWO INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY. THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE. LOCALLY HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE STRONGER STORMS. MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON AND ESPECIALLY OVERNIGHT. SEVERAL OTHER INSTANCES OF SPOTTER ACTIVATION MAY BE NEEDED THURSDAY THROUGH FRIDAY. REPORTS OF HEAVY RAINS OR FLOODING ARE ALSO ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075-085- 086-096-097-181100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 833 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT AND SOME OF THESE STORMS COULD VERY WELL BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND POSSIBLY A FEW TORNADOES. LOCALLY HEAVY...AND POTENTIALLY FLOODING RAINS MAY ACCOMPANY THE STRONGER STORMS AS WELL WITH ISOLATED RAINFALL OF UP TO TWO INCHES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CHANCES FOR THUNDERSTORMS CONTINUE OFF AND ON RIGHT INTO FRIDAY. THE POTENTIAL FOR SEVERE WEATHER PERSISTS AS WELL WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES STILL POSSIBLE. LOCALLY HEAVY...AND POTENTIALLY FLOODING RAINS MAY STILL ACCOMPANY THE STRONGER STORMS. MINIMAL CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST LATE SUNDAY AND AGAIN MONDAY NIGHT...BUT THE SEVERE WEATHER POTENTIAL IS LOW FOR THE TIME BEING. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGERS CONFERENCE CALL HAS BEEN SCHEDULED FOR 100 PM THIS AFTERNOON. SEVERAL INSTANCES OF SPOTTER ACTIVATION MAY BE NEEDED THROUGH FRIDAY. REPORTS OF HEAVY RAINS OR FLOODING ARE ALSO ENCOURAGED AND APPRECIATED...EVEN OUTSIDE OF ACTIVATIONS FOR SEVERE WEATHER. CC
In the hours before
Local storm report, Jun 17, 9:41 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 PM CDT WED JUN 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM HAIL ANITA 41.44N 94.77W
06/17/2009 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL LASTED ABOUT FIVE MINUTES.
&&
SMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:30 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 45 min |
| Jun 17, 10:15 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Audubon, Cass, Guthrie | 45 min |
| Jun 17, 10:38 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 37 min |
| Jun 17, 10:43 PM CDT | Severe Thunderstorm Warning | DMX | Crawford | 32 min |
| Jun 17, 10:46 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Madison | 44 min |
| Jun 17, 10:59 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Guthrie, Madison | 46 min |
| Jun 17, 11:07 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 41 min |
| Jun 17, 11:14 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 46 min |
| Jun 17, 11:27 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Dallas, Madison | 48 min |
| Jun 17, 11:55 PM CDT | Tornado Warning | DMX | Clarke, Madison, Warren | 35 min |
| Jun 18, 12:00 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Sac | 45 min |
| Jun 18, 12:12 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas, Madison, Warren | 48 min |
| Jun 18, 12:17 AM CDT | Severe Thunderstorm Warning | DMX | Crawford, Sac | 37 min |
| Jun 18, 12:21 AM CDT | Areal Flood Advisory | DMX | Calhoun, Carroll, Crawford, Sac | 3 hr |
| Jun 18, 12:31 AM CDT | Severe Thunderstorm Warning | DMX | Clarke, Lucas | 29 min |
| Jun 18, 12:35 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren, Wayne | 40 min |
| Jun 18, 12:43 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Guthrie, Sac | 47 min |
| Jun 18, 12:59 AM CDT | Tornado Warning | DMX | Lucas, Wayne | 31 min |
| Jun 18, 1:18 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello | 42 min |
| Jun 18, 1:41 AM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 49 min |
| Jun 18, 1:44 AM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 46 min |
| Jun 18, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 23 min |
| Jun 18, 2:11 AM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion | 39 min |
| Jun 18, 2:24 AM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 51 min |
| Jun 18, 2:32 AM CDT | Severe Thunderstorm Warning | DMX | Lucas, Marion, Monroe, Warren | 28 min |
| Jun 18, 5:54 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 5 days |
| Jun 18, 7:24 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 36 min |
| Jun 18, 7:34 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Sac, Webster | 41 min |
| Jun 18, 7:39 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 36 min |
| Jun 18, 8:03 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 42 min |
| Jun 18, 9:05 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Marshall, Story | 25 min |
| Jun 18, 10:49 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 10 hr |
| Jun 18, 12:35 PM CDT | River Flood Warning | DMX | Wapello | 11 hr |
| Jun 18, 1:34 PM CDT | River Flood Warning | DMX | Wapello | 5 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.